Texas, 2023High Wind in Texas, March 24, 2023
March 24, 2023 · NWS MAF · 4 events in 4 counties and zones
A large, deep trough over the Intermountain West brought westerly strong to high wind across a large portion of southeast New Mexico and west Texas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, deep trough over the Intermountain West brought westerly strong to high wind across a large portion of southeast New Mexico and west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 24, 11:38 AM CST, 36 minutes earlier.
Area forecast discussion, Mar 24, 11:38 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1238 PM CDT Fri Mar 24 2023
...New AVIATION...
.SHORT TERM...
(Today through Saturday afternoon)
Issued at 235 AM CDT Fri Mar 24 2023
A progressive upper low will move eastward from Arizona\New Mexico
with the center just north of the forecast area. An 80-90 kt 500
mb jet moves to position itself west to east across West Texas and
translate to strong to high winds across much of the area. High
Wind Warning remains in effect for the Guadalupe, Delaware, and
Davis Mountains through Friday evening and will expand it to
include the Marfa Plateau and Loving County. Wind Advisories will
be in effect for most of West Texas and most of Lea County for
Friday afternoon. Blowing dust may make for brief drops in
visibility during the afternoon. Dew points will fall into the
teens for Friday and the strong winds will make for critical fire
weather conditions across much of the region. More details about
fire weather can be found below.
Temperatures will top out in the 60s and 70s with the higher
elevations staying slightly cooler. Winds decrease late Friday
night with stronger winds lingering across the mountains. Lows
Friday night and into Saturday morning are a tad lower than Friday
morning with 40s across the eastern half of the area. Areas to
the west will be the cold spots with lows dipping into the mid to
upper 30s.
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 235 AM CDT Fri Mar 24 2023
The extended forecast will feature a few temperature swings as well
as some fire weather concerns. A trough passing well to our north
Sunday could bring some breezy conditions, but models differ a bit
on how strong the winds will be. As will be the case all weekend,
RH's will stay critical each afternoon so we will monitor for
weather weather concerns if the winds become an issue Sunday. Quasi-
zonal mid level flow will continue into early next week. At the same
time a cold front will backdoor into the region bringing cooler
conditions. Highs on Tuesday/Wednesday could be several degrees
below normal, especially if we get some cloud cover. Another storm
system arrives late in the week likely bringing more wind and fire
weather concerns.
&&
.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Fri Mar 24 2023
Strong westerly winds will overspread the region this afternoon,
with gusts to 40-50kt common at area terminals through early this
evening. Winds will diminish after sunset, though are likely to
remain elevated/gusty through much of the night, with sustained
speeds remaining around 15-20kt with higher gusts possible. While
VFR conditions will largely prevail, a window exists this
afternoon for MVFR visibility in blowing dust, thus have included
TEMPO mention for all terminals, and will monitor and amend if
needed over the next several hours.
&&
.FIRE WEATHER...
Issued at 235 AM CDT Fri Mar 24 2023
Critical fire weather conditions are expected for much of the area
this afternoon and a Red Flag Warning is in effect. A 80-90kt mid
level jet will pass overhead early to mid afternoon. Strong
westerly winds will mix to the surface with gust likely over 50
mph in the plains and higher in the mountains. Very dry air will
mix down producing RH values around 10 percent. Monday locations
outside of the Big Bend and Davis mountains haven't see
appreciable precipitation in months. While fuel dryness is still
near normal for most of the area, ERC values have risen above the
50th percentile across much of the Permian Basin into SE NM.
Significant fire potential remains very low with IA more likely.
A very dry airmass remains in place through the weekend. Lighter
winds will limit concerns Saturday before winds increase again
Sunday. Cooler more moist conditions next week week will mitigate
fire weather concerns for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 44 71 38 / 0 0 0 0
Carlsbad 65 37 69 34 / 0 0 0 0
Dryden 77 45 78 47 / 0 0 0 0
Fort Stockton 70 43 74 42 / 0 0 0 0
Guadalupe Pass 57 36 60 38 / 0 0 0 0
Hobbs 65 37 65 33 / 0 0 0 0
Marfa 63 32 67 34 / 0 0 0 0
Midland Intl Airport 69 42 70 39 / 0 0 0 0
Odessa 68 43 70 41 / 0 0 0 0
Wink 68 39 70 36 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 5 AM CDT /4 AM MDT/ Saturday for Davis
Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
Red Flag Warning until 9 PM CDT this evening for Andrews-Borden-
Crane-Davis Mountains Foothills-Dawson-Eastern Culberson
County-Ector-Gaines-Glasscock-Howard-Loving-Martin-Midland-
Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Ward-Winkler.
High Wind Warning until 9 PM CDT this evening for Chinati
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Loving-Marfa Plateau-Reeves County Plains-Van Horn
and Highway 54 Corridor.
Wind Advisory until 9 PM CDT this evening for Andrews-Borden-
Central Brewster County-Chisos Basin-Crane-Dawson-Ector-
Gaines-Glasscock-Howard-Lower Brewster County-Martin-
Midland-Mitchell-Pecos-Presidio Valley-Reagan-Scurry-
Terrell-Upton-Ward-Winkler.
NM...High Wind Warning until 4 AM MDT Saturday for Guadalupe
Mountains of Eddy County.
Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea.
High Wind Warning until 8 PM MDT this evening for Eddy County
Plains.
Wind Advisory until 8 PM MDT this evening for Central Lea County-
Southern Lea County.
&&
SHORT TERM...93
LONG TERM....29
AVIATION...84Hazardous weather outlook, Mar 24, 1:59 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
259 AM CDT Fri Mar 24 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-250800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
259 AM CDT Fri Mar 24 2023 /159 AM MDT Fri Mar 24 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A High Wind Warning is in effect through tonight for the Guadalupe
and Delaware Mountains.
A Wind Advisory is in effect through late evening for much of
the area.
Blowing dust today may reduce visibility, especially across the
plains.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Elevated to critical fire weather conditions may be possible on
Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- March 24, 12:14 PM CST to 3:19 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Scurry
- When
- March 24, 1:58 PM CST to 1:59 PM CST
- Where
- Scurry forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.746, -100.916 (the zone’s center; the record gives no point)
High Wind, Midland
- When
- March 24, 2:47 PM CST to 2:53 PM CST
- Where
- Midland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
High Wind, Reeves County Plains
- When
- March 24, 5:45 PM CST to 5:50 PM CST
- Where
- Reeves County Plains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 24, 202320 deaths · 170 injured · $112 million · EF4 · 11 events
- Tornadoes and Flash Flooding in Mississippi, March 24, 20232 deaths · 56 injured · $81 million · EF3 · 30 events
- Tornadoes and Damaging Winds in Alabama, March 24 to 25, 20231 death · $27 million · EF2 · 63 events
- Rip Currents in Puerto Rico, March 24, 20232 deaths · 2 injured · 2 events
- Flash Flooding and Flooding in Missouri, March 24 to 27, 20231 death · $40,000 · 7 events
- Rip Current in Florida, March 24, 20231 death · 1 event
- Tornadoes and Hail in Texas, March 24 to 27, 20235 injured · $335,000 · EF1 · 18 events
- Tornado and Flash Flood in Tennessee, March 24, 2023$269,000 · EF1 · 10 events
- Tornadoes in Tennessee, March 24, 2023EF2 · 2 events
- Damaging Winds in Tennessee, March 24, 20231 injured · $246,000 · 70 kt wind · 12 events
- Flood and High Wind in Ohio, March 24 to 25, 2023$135,000 · 52 kt wind · 6 events
- Damaging Winds in West Virginia, March 24, 2023$45,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090610, 1090616, 1090619, 1090617.